To help encourage appropriate acetaminophen use and reduce the risk of accidental overdose and liver damage, the makers of Extra Strength TYLENOL® are implementing new dosing instructions. The new guidelines lower the maximum daily dose for single-ingredient Extra Strength TYLENOL® (acetaminophen) products sold in the U.S. from 8 pills per day (4,000 mg) to 6 pills per day (3,000 mg). The dosing interval will also change from 2 pills every 4 6 hours to 2 pills every 6 hours. The new dosing instructions are being implemented in an effort to lessen the likelihood of accidental overdose which can cause liver damage or liver failure. CLICK HERE TO LEARN MORE>>
June 30, 2009: FDA Warns about dangers of Tylenol and all acetaminophen containing drugs due to rise in liver damage and deaths.
Recommended daily dosage is reduced.
See the following three articles for more details...
Acetaminophen is what I've always grabbed when I have a throbbing headache, or a teething baby to soothe, or a fever to tame. And I have to say, when the headache's excruciating, or the fever's raging, I sometimes supplement the recommended dose with an extra pill, or take the next dose an hour earlier than advised.
But I won't do that ever again. This dosage-fudging is extremely dangerous. The FDA is meeting today and tomorrow to discuss the need for making warnings on OTC painkiller packaging even stronger because of reports of liver damageeven the need for liver transplants and deathsin consumers who accidentally took excessive doses of Tylenol.
Our assumption that acetaminophen is safe and that we can engage in creative dosing at will could easily push any of us into the liver-damage danger zone. The danger is especially of concern for children. If you've had to give an inconsolable baby some liquid painkiller at 3 a.m., you know how tricky it is to read the dosing level and get it into your kid's mouth with any shred of accuracy. According to market-research firm Mintel, close to $3 billion was spent on over-the-counter analgesics in 2007, the most recent year for which statistics are available. (And this figure doesn't count sales at convenience stores or discount clubs like Costcowhere I usually procure my jumbo-size bottles of Tylenol for my family). This statistic does include ibuprofen (found in non-steroidal anti-inflammatory meds like Advil) along with acetaminophen tablets and liquids such as Tylenol.
However, it should be noted that Mintel's researchers expressed concern that much of the public erroneously believes that Tylenol can help with inflammation and swellingsay, from a sprained anklewhen it's ibuprofen that's helpful in that respect. "Twenty-one percent of respondents say that the drug reduces swelling, even though it has no documented anti-inflammatory action (but it does come as a specific product for arthritis pain)," says the Mintel paper. Yikes.
Researchers have also found the liver-damaging potential of acetaminophen is compounded when it's taken along with caffeine. Tell that to teens who keep downing Red Bull and other energy drinks.
To their credit, Tylenol and Advil currently include warnings on their Web sites warning about potential risks from taking their products. The one on the Advil site, it should be noted, is dramatically more noticeable. The two links on the Tylenol.com site are in tiny type, and one is at the very bottom of the page. If I weren't looking for them, I'd have a hard time finding them on my laptop, even though it's in red.
Hiding something, are they?
It remains to be determined what additional precaution recommendations or warnings may be added to the painkillers' packaging. At the least, the FDA may repeat its recommendation (from just May of this year!) to change infant formulations to one strength, to avoid accidental confusion or overdosages when they're mistaken for extra-strength medication. The FDA is recommending that the maximum adult (single) dose be 650 milligrams That's less than two extra-strength tablets (which are 500 mg each).
So, while the FDA debates just how strong a warning to add to packages of Tylenol and NSAIDs, the next time I get a headache, the only thing I'll be popping is ice cubes into an ice pack.
For more information on acetaminophen's potential dangers and how to protect your and your family's health, read the FDA's Consumer Health Information report on acetaminophen and liver injury.
Accidental overdose of a popular medication, acetaminophen, is sending patients to the emergency room and in some cases into liver failure.
On June 30, 2009, a FDA advisory panel recommended some steps to help solve the problems.
Lower the dose of acetaminophen. That recommendation from government experts could soon have drug companies changing dosage amounts. It's best known in Tylenol, but the pain reliever and fever reducer can be found in hundreds of medications.
"We see patients all the time with Tylenol toxicity," explains Dr. Theodore Bania, St. Luke's-Roosevelt Hospital.
Doctor Bania says patients can accidently damage their liver by taking too much acetaminophen . For example, someone who's sick may take Tylenol for a headache and then take cold medicine, not realizing it also contains acetaminophen.
"And then already you're overdosing or taking too much Tylenol," says Dr. Bania.
People who suffer chronic pain can run into problems because acetaminophen is also found in some prescription painkillers. Acetaminophen overdose is the leading cause of liver failure in the U.S. sending some 56,000 Americans to the emergency room every year.
An FDA advisory committee recommends reducing the maximum daily dose to less than four grams. The equivalent of eight Extra Strength Tylenol. It also wants to reduce the maximum single dose to 650 milligrams.
Doctors say there is an easy way to avoid overdose.
"Following the label and reading the label. Many, many patients don't really read the label," says Dr. Michael Benninger, Cleveland Clinic.
Those labels could soon be changing. The FDA will make a final decision at a later date. The agency does not have to follow an advisory committee's suggestions, but usually does.
Wellspring Health Center offers a natural approach for acute and chronic pain.
Our professional team of therapists provide hands on therapies including joint mobilization, myofascial release, deep tissue massage, ice packs, laser therapy, neuromuscular re-education, and Pilates mat therapy, to relieve pain and rehabilitate imbalances in the nerves, muscles and joints.
If you or a loved one is suffering with chronic pain or an acute injury, schedule a complimentary pain screening today.
Most insurance plans cover our medical and physical therapy care.